Ambulance call out for extreme stomach pain :(

I have just been in hospital for 2 days with severe stomach pain and had scans on my kidneys the surgeon thinks it is the drug combination that has done this. Has anyone else had an extreme reaction on the triple therapy?

Feeling like I have been booted by a horse now. Given antibiotics and told to come off the drugs till I speak to Rheumatology. Look forward to hearing from you x

20 Replies

oldestnewest
  • Hi Rockpool, so sorry to hear of your emergency. I do hope you are feeling more comfy now. Last year I was put on a Dmard called Leflunomide, and after taking it for about a month, I woke one morning with extreme pains running round from back to stomach, then I started to vomit everything that was in me, till I felt like a rag doll. My Gp wanted me to go into hospital, but I got out of it, and after stopping all medication except lansoparazole for acid production, I recovered. I was then taken off Leflunomide for good, and good riddance to it. These Dmards can be very aggressive to your insides! Hoping you get it all sorted out, and are on the road to recovery.

    Jennyxx

  • Hope you are alright now. I just feel a bit down about it all at the moment. Take care x

  • Hi Rockpool, I am so sorry to hear your kidney is imflammed, Kidney pain is probably one of the worst. Hope today finds you more comfortable, and as you have so much to deal with, I think you are doing really well, I hope Monday brings you some answers. Feeling low makes everything o much worse, but you have loads of us here wishing the very best for you. Take lots of care Jennyxxx

  • How dreadful, hope that pain is now easing off and it's a very temporary thing. One of the (many) problems with this disease is that everyone reacts differently, and it takes time to work out what is normal for you and what isn't. I'm on the same triple therapy, and tho' it makes me feel a bit queasy from time to time it's been nowhere near the kind of pain you must have had. Did hospital say what they thought had happened, so you can make sure it doesn't happen again? Latke are of yourself. Polly

  • Hi Polly the surgeon thought that the problem was that the meds and probably the sulphasalazine is the culprit and it made my kidney on the right side kick off. We had to call an ambulance as the pain was so severe and was on morphine for most of the night to stablize the pain.

    Scan showed nothing nasty but have spoken to Rheumy nurse who is going to speak to consultant. The whole thing has got me down. Take care too xxx

  • I can't remember if it was you that went straight onto triple therapy or whether that was another person? I imagine that is one of the short comings of going straight onto 3 DMARDs because it would be hard to know which of the three is responsible. Do they say which drug they think it is or do they think it's the mix? Anyway it sounds horrible poor you. Hope your rheumy team see you very soon so the RA doesn't have a chance to get out of hand. Like many others I feel almost instantly sick quite often when I take my MTX especially this week when I had to take an extra tablet and the nausea lasted all night and all the next day. For the first week the Hydoxy made me feel a bit nauseous and when I was on Sulpha that did too but it's nothing on what you've experienced. I did get an episode of gallbladder pain (I have gallstones) and that was excruciating - have you been checked out for them I wonder? Good luck getting better. TTx

  • Hi Yes I am on the TT with the DMARDs and the surgeon thinks that is it the sulphasalazine that is the culprit. The pain was severe on my right flank I had my gallbladder removed 2011 so they did an abdo scan and there is nothing going on but severe swelling around my right kidney. I would rather have had another child. Seemingly kidney pain is like that.

    I have to not start my TT drugs until I am feeling better. Take care x

  • hi, I'm sorry I haven't got any experience of this or advice to offer, just want to wish you well, hope you have a speedy recovery and get sorted ASAP x x

  • Thank you..that is sweet..need cheering up at the moment. :D x

  • Just wanted to say how sorry I am about the stomach problems you are having. I know from experience that this can be a common problem when taking a lot of meds. I have pretty much constant stomach trouble and earlier this week it ramped up in severity big time and I have been living on Oromorph to enable me to cope. The GP tells me (and I agree) that it is down to the meds and, other than stopping any I can and trying to make sure that I don't eat anything which might make things worse there is nothing really to be done. Mind you I don't think my stomach pain was as bad as yours by the sound of it - that must have been really frightening for you.

    It is so difficult I know when the meds you so badly need cause you such a problem and I really hope your rheumatologist can advise. I don't know exactly what you are taking, and how many different things you have tried but hopefully there will be a combination which works better for you without giving you horrible stomach pains.

    Thinking of you.

    Tillyx

  • hiya ... have you had a celiac blood test as i was having stomach problems and it turns out im a celiac ....

    debs x

  • Hi Tilly to be honest I was terrified and the ambulance crew were good and got some morphine in pretty quick. I got a good check over in A+E and then got put in a side ward as they didn't want me to catch anything. Kidney pain is terrible and feel now that I have to watch what I do or drink. Makes me very sad. Meds have stopped util I get things better. thank you again Fiona x

  • Sorry to hear about you pain and I hope you get relief soon. I am not on triple meds anymore, I have been in the past. I was diagnosed ten years ago and have been on most meds on a trial and error basis, leflumanide did not suit me at all. I take low dose steroid and MTX by jab now and my RA is under control with tolerable pain levels . The reason I respond is that very suddenly about 2 months ago I suffered a major UTI with severe pain in my stomach and was admitted via A&E for kidney stones, which were removed surgically. The hospital did not believe that the MTX was the cause , but the calcium supplement (taken to counteract the steroid ) may have caused the build up of stones. I am taking a long time to recover, due to RA and have been advised to rest a lot. Thankfully I have made a successful return to work a couple of weeks ago.

    . Best wishes for a speedy resolution . Take care .

  • Hi. I am on TT and the surgeon thinks that it is the sulphasalazine that is the culprit this time. Scan showed no stones but not to say I had not passed it by then, Drugs have been stopped until I am feeling better incase there was infection. I feel my RA has reacted to it all and I am feeling much worse at the moment. Rheumy nurse is speaking to consultant on Monday. Thank you Fiona xx

  • Hi there sorry to hear of your stomach pains I am on mtx by injection leflunamide, and anti tnf embrel injection. I do my own injections I also only have one kidney and suffer from kidney stones, and kidney infections. I did have severe pains initially with the leflunamide. Then I stopped them for a month then my back started giving me severe pains. They put me back on it. It did get better with the leflunamide. I hate having to do all this as I have a 23yr old daughter with anklosing spondylitis. I am her carer she has limited mobility but is still waitng for the rheumatologists to give her something else. She is on hydrox tramadol amitryptiline. Also my 20yr old son got type 1 diabetes at 14yrs old and as a result is now severley depressed and has been diagnosed with schizophrenia. I don't know how to cope with all this going on. I get so tired by the end of the day that I sit down to watch tv and fall asleep at 9.00pm Then my daughter tries to wake me and send me to bed. I don't have any support from anyone or family. When I read how brave you all are. I think I have nothing to complain about. SoI should stop feeling sorry for myself. Well done everyone for keeping cheerful! Give me some tips!!!

  • Hi. I am on TT and only started it 2 weeks ago..I upped the Sulphasalazine and they think that is the culprit. A+E gave me a good check over and the scan showed no kidney stones but swelling in that area. Sound like you have a lot of things going on too in your life, you will need to look after yourself to keep strong. I am always the strong one in the house who sorts out everyones problems..I am finding it hard to keep things on an even keel.Take care and I hope your son gets the support he needs for the medics and that maybe you could get some respite time for you and your daughter take care xxx

  • thanks for your kind advice I will try to find some help and look after my self I hope you can stay on top of things stay strong and look after yourself xxx

  • I hope that things starting to feel less painful. Did you start all the 3 meds at once? As they're strong things for body to cope with. I started them one by one, with gradually increasing doses, and although I found it horribly frustrating to wait for months and months for things to start to take effect I didn't have many problems. So reading about your horrid experience makes me a bit relieved that I seemed to have avoided that! But good luck for getting back on track quickly. Polly

  • Hi I'm new on here and saw this post, I currently am going through something similar, I resentlygot a hole in my stomach/ a irrotion from taking steroids and iborophen regularly, during a flair up. It felt like i was dieing, the pain was so bad . I also wondered if this has happened to any one, as we're on the topic of stomachs.

  • Get well soon rockpool x

You may also like...